Missouri, 2016Hail and Damaging Winds in Missouri, July 13, 2016
July 13, 2016 · NWS LSX · 33 events in 23 counties and zones
A line of severe storms moved across the region during the afternoon hours of July 13th. There were numerous reports of wind damage with this line of storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 33
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe storms moved across the region during the afternoon hours of July 13th. There were numerous reports of wind damage with this line of storms. In Belleville (St. Clair County, Illinois), a man was electrocuted after the storms moved through when he made contact with a fence that was charged by a live downed power line while trying to move a fallen tree limb.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 13, 8:32 AM CST, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 13, 8:32 AM CST, 3 hours 38 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
932 AM CDT WED JUL 13 2016
.UPDATE...
Issued at 854 AM CDT Wed Jul 13 2016
Initial MCS has essentially fallen apart just to the north of St.
Louis with only a few showers and storms moving east into central
Illinois at this time. The next MCS is building across eastern
Kansas and is forecast by most of the short term guidance to plow
east today across Missouri and into Illinois. Will be increasing
PoPs to likely and categorical for this afternoon across the CWA
with an arrival time of the squall line at Columbia and Jefferson
City roughly around 19Z...and St. Louis Metro around 21Z. This
line of storms certainly will have the potential to be severe
given the time of arrival and expected instability building ahead
of it.
CVKING
&&
.SHORT TERM... (Through Late This Afternoon)
Issued at 335 AM CDT Wed Jul 13 2016
Another active and complex forecast for today. Expect most of the
ongoing convection early this morning to be exiting the nrn portions
of the CWA around 12z this morning. Believe any other storms will
gradually dissipate thru the morning hours.
During the afternoon, expect development in primarily two locations.
An outflow from the ongoing convection shud allow for a focus across
wrn portions of the CWA this afternoon. Believe a cluster of storms
will develop W and NW of the area and spread swd during the mid to
late afternoon hours. However, leading to some uncertainty are some
of the HRRR solns which suggest the remnants of the convection over
wrn KS will arrive by mid-day. However, believe the bulk of this
convection will drop more sely. Because of this, have kept PoPs less
specific. Regardless, expect precip chances to increase quickly
during the afternoon over the nrn and wrn, perhaps building back
into central portions of the CWA.
As for temps, given the strong WAA today and expected break in
storms thru mid-day, have kept the going forecast as-is for now.
Expect less convective debris today compared to yesterday.
Tilly
.LONG TERM... (Tonight through Tuesday)
Issued at 335 AM CDT Wed Jul 13 2016
Frontal boundary to continue it's slow track south across forecast
area tonight. Will see ongoing activity congeal into a complex and
track east along and ahead of frontal boundary. With warm air mass,
strengthening low level jet, decent instability and lapse rates,
will see a threat for severe weather, mainly in the form of large
hail and damaging winds.
By Thursday, frontal boundary will stall out just south of forecast
area with storms exiting to our southeast. With boundary so close
by, low level moisture lingering, decent CAPES and several
shortwaves, will see more storms fire up along front and track east
during the afternoon hours on Thursday and persist through Friday,
mainly along and south of Interstate 70. Highs Thursday will be
near normal in the upper 80s to low 90s. Then slightly cooler wx
for the first part of the weekend with temps in the low to mid 80s
before moderating by Sunday.
Depending on how fast surface ridge moves east, could see a bit of a
break in the activity Friday night and Saturday. Extended models
have differences in timing and placement with next system that will
begin to affect the area Saturday night through the early part of
next week. Best chances of storms will be over northern portions of
forecast area Sunday through Monday night at this time.
Byrd
&&
.AVIATION... (For the 12z TAFs through 12z Thursday Morning)
Issued at 928 AM CDT Wed Jul 13 2016
Have updated all of the terminal forecasts to reflect current
convective trends and thinking. Squall line developing across
eastern Kansas will move east across Missouri and Illinois this
afternoon and this evening. Expect strong westerly winds with
squall line passage, possibly severe. Have timed line into KCOU
around 19Z and St. Louis Metro Sites and KUIN between 21Z and 23Z.
Additional showers and storms may develop behind this line this
evening.
Specifics for KSTL:
Squall line expected at KSTL around 21Z. Wind shift to the west
and gusty winds, possibly severe, with IFR conditions. Line of
storms should move east, but latest short term model runs show
additional showers and thunderstorms developing in its wake
through the evening.
CVKING
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Jul 13, 8:07 AM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
907 AM CDT WED JUL 13 2016
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
907 AM CDT WED JUL 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS MISSOURI
AND INTO ILLINOIS THIS AFTERNOON AND EARLY THIS EVENING. DAMAGING
WIND GUSTS GREATER THAN 60 MPH WILL BE THE PRIMARY SEVERE WEATHER
THREAT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTHERN MISSOURI AND ILLINOIS THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.
CVKING
Thunderstorm Wind, Moniteau
- When
- July 13, 12:10 PM CST to 12:15 PM CST
- Where
- Moniteau County, California to Jamestown
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.630, -92.570
A line of severe storms moved through Moniteau County. Numerous trees, tree limbs and power lines were blown down between California and Jamestown.
Thunderstorm Wind, Boone
- When
- July 13, 12:10 PM CST to 12:15 PM CST
- Where
- Boone County, 3.93 mi SW of Columbia to 1.91 mi E of Cou Cotton Mem Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.907, -92.377
Thunderstorm winds blew down numerous trees, tree limbs and power lines throughout town.
Thunderstorm Wind, Monroe
- When
- July 13, 12:28 PM CST
- Where
- Monroe County, 0.95 mi N of Paris
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.494, -92.000
Thunderstorm winds blew down several large trees across the intersection of Highway 15 and U.S. Highway 24, just north of Paris.
Thunderstorm Wind, Monroe
- When
- July 13, 12:45 PM CST to 12:50 PM CST
- Where
- Monroe County, 4 mi SW of Monroe City to 0.44 mi NNW of Monroe City
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.609, -91.783
Thunderstorm winds caused roof and structural damage to a home about 4 miles southwest of Monroe City. There were several trees, tree limbs and power lines blown down in Monroe City.
Thunderstorm Wind, Callaway
- When
- July 13, 12:45 PM CST to 12:51 PM CST
- Where
- Callaway County, New Bloomfield to 2 mi WSW of Williamsburg
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.720, -92.100
A line of severe storms moved through Callaway County. Numerous trees, tree limbs and power lines were blown down, especially in the New Bloomfield and Fulton areas.
Thunderstorm Wind, Cole
- When
- July 13, 12:50 PM CST
- Where
- Cole County, Jefferson City
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.580, -92.180
Thunderstorm Wind, Ralls
- When
- July 13, 12:50 PM CST to 1:05 PM CST
- Where
- Ralls County, Perry to New London
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.430, -91.680
A line of severe storms moved through Ralls County. Numerous trees, tree limbs and power lines were blown down across the county, especially in Perry, Center and New London.
Thunderstorm Wind, Montgomery
- When
- July 13, 1:00 PM CST to 1:15 PM CST
- Where
- Montgomery County, 0.67 mi NNW of Montgomery City to 0.53 mi NNW of Liege
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.979, -91.506
Thunderstorm winds blew down several tree limbs and power lines between Montgomery City and Bellflower.
Thunderstorm Wind, Pike
- When
- July 13, 1:05 PM CST
- Where
- Pike County, 4.76 mi SE of Frankford
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 39.450, -91.268
Thunderstorm Wind, Marion
- When
- July 13, 1:07 PM CST to 1:10 PM CST
- Where
- Marion County, 2.1 mi WNW of Hannibal to 1.24 mi ENE of Hannibal
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.712, -91.417
Thunderstorm winds blew down several large trees and numerous tree limbs, mainly on the south side of Hannibal.
Thunderstorm Wind, Osage
- When
- July 13, 1:17 PM CST
- Where
- Osage County, 2.17 mi W of Byron
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.326, -91.760
Thunderstorm winds blew down several large trees onto Highway 89 between Highways Y and D.
Thunderstorm Wind, Gasconade
- When
- July 13, 1:24 PM CST
- Where
- Gasconade County, Owensville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.350, -91.500
Thunderstorm winds blew down numerous large tree limbs around town.
Hail, Franklin
- When
- July 13, 1:35 PM CST
- Where
- Franklin County, 0.61 mi WNW of Gerald
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.402, -91.331
Thunderstorm Wind, Lincoln
- When
- July 13, 1:37 PM CST to 1:50 PM CST
- Where
- Lincoln County, Troy to Moscow Mills
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 38.980, -90.980
Thunderstorm winds blew down several large trees and numerous tree limbs in Troy and Moscow Mills.
Thunderstorm Wind, Crawford
- When
- July 13, 1:45 PM CST to 1:50 PM CST
- Where
- Crawford County, Cuba to 0.75 mi WNW of Bourbon
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.070, -91.400
Thunderstorm winds blew down several trees, numerous tree limbs and power lines between Cuba and Bourbon.
Thunderstorm Wind, Warren
- When
- July 13, 1:45 PM CST
- Where
- Warren County, 4.89 mi SE of Truesdale to 3.92 mi S of Wright City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.760, -91.045
Thunderstorm winds blew down several large trees in Innsbrook.
Hail, St. Charles
- When
- July 13, 1:50 PM CST
- Where
- St. Charles County, 0.14 mi N of O Fallon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.802, -90.700
Thunderstorm Wind, Crawford
- When
- July 13, 1:55 PM CST to 1:56 PM CST
- Where
- Crawford County, 0.86 mi WSW of Steelville to 0.32 mi ENE of Steelville
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.966, -91.365
Thunderstorm winds blew down several large trees, numerous tree limbs and power lines around town.
Thunderstorm Wind, Franklin
- When
- July 13, 1:55 PM CST to 2:15 PM CST
- Where
- Franklin County, 0.89 mi SW of St Clair to 0.56 mi WNW of Pacific
- Measured
- 59 kt (68 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.343, -90.994
A line of severe storms moved through the eastern half of Franklin County. Numerous trees, tree limbs and power lines were blown down in Union, St. Clair, Pacific, Catawissa and Lonedell.
Thunderstorm Wind, St. Charles
- When
- July 13, 2:07 PM CST to 2:25 PM CST
- Where
- St. Charles County, 1.45 mi SSE of Gilmore to 0.44 mi W of St Charles
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 38.780, -90.792
A line of severe storms moved across St. Charles County. Numerous trees, tree limbs and power lines were blown down in Dardenne Prairie, Lake St. Louis, O'Fallon, Cottleville, St. Peters and St. Charles. One house on Friedens Road in St. Charles had a large tree fall on it causing major damage. No injuries were reported.
Thunderstorm Wind, Washington
- When
- July 13, 2:10 PM CST to 2:25 PM CST
- Where
- Washington County, 3.27 mi E of Shirley to 0.83 mi ESE of Old Mines
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 37.915, -90.870
Thunderstorm winds blew down several large trees 5 miles southwest of Potosi and several large trees in Old Mines.
Thunderstorm Wind, Crawford
- When
- July 13, 2:15 PM CST
- Where
- Crawford County, Cherryville to 0.25 mi ENE of Cherryville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.850, -91.280
Thunderstorm winds blew down a couple of large trees, numerous tree limbs and power lines.
Thunderstorm Wind, St. Louis
- When
- July 13, 2:20 PM CST to 2:45 PM CST
- Where
- St. Louis County, 0.78 mi SW of Ellisville to 1.23 mi E of Gravois
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.593, -90.591
A line of storms moved through St. Louis County. The worst damage was across the southern half of the county. Over 200 trees sustained damage at Jefferson Barracks National Cemetery, with 50 large trees were blown down down on the grounds. Up to 40 headstones were broken at the cemetery due to fallen trees and limbs. Also, numerous trees, tree limbs and power lines were blown down in Ellisville, Ballwin, Kirkwood, Webster Groves, Ladue, Clayton, Sunset Hills, Shrewsbury, Mehlville and Oakville. In Kirkwood, one tree fell onto a house causing moderate damage. In Oakville, two large trees landed on a house causing extensive damage. No deaths or injuries were reported.
Thunderstorm Wind, Jefferson
- When
- July 13, 2:25 PM CST
- Where
- Jefferson County, 0.82 mi S of De Soto to 1.09 mi ESE of De Soto
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.138, -90.571
Thunderstorm winds blew down numerous large tree limbs and power lines around town.
Thunderstorm Wind, Jefferson
- When
- July 13, 2:25 PM CST to 2:40 PM CST
- Where
- Jefferson County, 0.52 mi WNW of Dittmer to 0.32 mi NW of Arnold
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 38.334, -90.689
A line of severe storms moved through northern Jefferson County. Numerous trees, tree limbs and power lines were blown down, especially in Dittmer, High Ridge, Arnold and Pevely. In Arnold, a restaurant sustained roof damage from the winds.
Thunderstorm Wind, Washington
- When
- July 13, 2:25 PM CST
- Where
- Washington County, 0.52 mi SE of Caledonia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.765, -90.773
Thunderstorm winds blew down a tree. It fell onto nearby power lines, pulling them down as well.
Thunderstorm Wind, St. Francois
- When
- July 13, 2:27 PM CST to 2:35 PM CST
- Where
- St. Francois County, 0.73 mi SSW of Cantwell to 1.01 mi W of Halifax
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.871, -90.527
Thunderstorm winds blew numerous trees, tree limbs and power lines down in Bonne Terre, Desloge and just south of Valles Mines. Five miles north of Bonne Terre, near Valles Mines, two trees fell onto a home causing major damage. No injuries were reported.
Thunderstorm Wind, St. Louis
- When
- July 13, 2:30 PM CST to 2:45 PM CST
- Where
- St. Louis County, 1.1 mi N of Vigus to 0.08 mi WSW of Flordell Hills
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.746, -90.473
A line of severe storms moved through St. Louis County. Across the northern portions of the county, damage was reported in Maryland Heights, Bridgeton, Berkeley and Jennings. Several large trees, numerous tree limbs and power lines were blown down. In Maryland Heights, one person sustained minor injuries due to a folding table hitting them on the head at an amphitheater. In Berkeley, a large tree crashed through the roof of a house into a bedroom. Fortunately no one in the home was hurt.
Thunderstorm Wind, Iron
- When
- July 13, 2:40 PM CST
- Where
- Iron County, 0.5 mi W of Viburnum to Viburnum
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.719, -91.139
Thunderstorm winds blew down a couple of trees, as well as numerous tree limbs and powerlines.
Thunderstorm Wind, St. Louis (C)
- When
- July 13, 2:45 PM CST to 2:50 PM CST
- Where
- St. Louis (C) County, 0.96 mi SE of Baden to 1.03 mi E of Carondelet
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.722, -90.236
A line of severe storms moved through the City of St. Louis. Numerous trees, tree limbs and power lines were blown down, including in Forest Park and Tower Grove Park. The worst damage was across the southern portions of the city. One power pole was snapped off in the Soulard area. On the north side of the city, a large tree fell onto an unoccupied pickup truck destroying it.
Thunderstorm Wind, Ste. Genevieve
- When
- July 13, 2:45 PM CST
- Where
- Ste. Genevieve County, 0.95 mi SSW of Bloomsdale to 1.47 mi E of Bloomsdale
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.007, -90.226
Thunderstorm winds blew down several large trees and power lines around town.
Thunderstorm Wind, St. Francois
- When
- July 13, 2:50 PM CST to 2:55 PM CST
- Where
- St. Francois County, 1.1 mi E of De Lassus to 1.36 mi E of Farmington
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.771, -90.450
Thunderstorm winds blew down numerous trees, tree limbs and power lines around town.
Thunderstorm Wind, Ste. Genevieve
- When
- July 13, 2:50 PM CST to 2:55 PM CST
- Where
- Ste. Genevieve County, 0.54 mi NNE of Weingarten to 0.39 mi W of Ste Genevieve Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.887, -90.215
Thunderstorm winds blew down numerous trees, tree limbs and power lines down between Weingarten and Ste. Genevieve.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Illinois, July 13, 20161 death · 65 kt wind · 26 events
- Damaging Winds in Illinois, July 13, 20161 injured · $2.1 million · 78 kt wind · 53 events
- Damaging Winds in Iowa, July 13, 2016$2.0 million · 54 kt wind · 10 events
- Hail and Damaging Winds in Ohio, July 13, 20164 injured · $226,000 · 52 kt wind · 23 events
- Tornado and Hail in Ohio, July 13, 2016$552,000 · EF0 · 22 events
- Heat in Oklahoma, July 13 to 15, 201612 injured · 1 event
- Flash Flood and Hail in Indiana, July 13, 2016$127,000 · 1.75 in hail · 38 events
- Damaging Winds in Kentucky, July 13 to 14, 2016$205,000 · 52 kt wind · 19 events
- Damaging Winds in Illinois, July 13, 2016$195,000 · 74 kt wind · 12 events
- Wildfire and Hail in Texas, July 13 to 14, 2016$235,000 · 52 kt wind · 4 events
- Damaging Winds in New York, July 13, 2016$136,000 · 70 kt wind · 15 events
- Hail and Damaging Winds in Iowa, July 13, 2016$95,000 · 1.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657972, 657973, 657974, 657975, 657977, 657976, 657978, 657981, 657979, 657980, 659311, 659312, 659324, 659326, 659335, 659338, 659663, 659336, 659659, 659664, 659665, 659337, 659667, 659670, 659694, 659697, 659685, 659668, 659666, 659696, 659810, 659695, 659811.